Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 59, NWS Sioux Falls, SD

May 1, 2001Woodbury County, Iowa; Dakota County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 1, 2001, 2:28 PM CDT for Woodbury County, Iowa; Dakota County, Nebraska. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 1, 2001, 2:28 PM CDT (19:28 UTC)
Expired
May 1, 2001, 3:00 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Woodbury County, IA, Dakota County, NE

The radar

The Omaha radar (KOAX), 112 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 2:55 PM CDTHail 1Climbing Hill, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1551 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 011928
SVRFSD
IAC193-NEC043-012000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
228 PM CDT TUE MAY 1 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST DAKOTA COUNTY IN NORTHEAST NEBRASKA
  SOUTHERN WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 300 PM CDT

* AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF HOMER...OR ABOUT 13 MILES SOUTH
  OF SIOUX CITY...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SALIX AROUND 235 PM CDT
  SLOAN AROUND 240 PM CDT
  SMITHLAND AROUND 255 PM CDT
5
THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4241 9654 4228 9650 4227 9634 4223 9633
          4221 9589 4244 9589

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 10:05 AM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, May 1, 10:05 AM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 AM CDT TUE MAY 1 2001

CDFNT MOVG THRU CNTRL SD ATTM AND WIL CONT TO MOVE QUICKLY E OVR CWA
THIS AFTN AND ERLY EVE. S TO SW WNDS PCKG UP AHD OF FNT BUT FOR NOW
KPG BLOW ADVSY...WIL HAVE TO WTCH BUFFALO RDG AREA IN SW MN. BHND
FNT NW WNDS KICK UP FOR AWHILE AND WILL CONT ADVSY W OF JAMES RVR.
TEMPS WILL WARM QUICKLY AHD OF FNT WITH COOLR AIR MOVG IN BHND AND
CRNT LOOK OK FOR NOW. CHC OF TSTMS IS THE BIG QUSTN. CRNT FCST HAS
BST CHC IN NW IA AND SW MN THIS AFTN WCH LOOK GD AS THAT AREA WILL
HAVE BTR MSTR AND THE BST HEATG AND OF FNT. IN SIG WX OUTLOOK WILL
HAVE SLGT CHC OF AFTN SVR IN THESE AREAS. COULD BE SIMILIAR TO MON
EVENT WITH SOME HAIL AND STG WNDS. REST OF FCST UNCHND.

.FSD...WND ADVY THIS AFTN ALONG AND W OF JAMES RVR

WB

In the hours before

Special weather statement, May 1, 11:00 AM CDT, 3 hours 28 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT TUE MAY 1 2001

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
A COLD FRONT FROM CENTRAL SOUTH DAKOTA TO WESTERN NEBRASKA WILL MOVE
RAPIDLY EAST OVER SOUTHEAST SOUTH DAKOTA BY LATE THIS AFTERNOON...AND
OVER NORTHEAST NEBRASKA...NORTHWEST IOWA AND SOUTHWEST MINNESOTA BY EARLY
EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND BEHIND THE
FRONT. SOME OF THE THUNDERSTORMS MAY BE SEVERE FROM EXTREME NORTHEAST
NEBRASKA...THROUGH NORTHWEST IOWA INTO SOUTHWEST MINNESOTA.

SDZ038>040-050-052>055-057>061-063>065-068-020500-
BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-

INCLUDING THE CITIES OF...HURON...BROOKINGS...CHAMBERLAIN...MITCHELL...
1100 AM CDT TUE MAY 1 2001

* FORECAST THROUGH MIDNIGHT:
  WIDELY SCATTERED THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE THIS AFTERNOON.
  HOWEVER SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ056-062-066-067-069-MNZ071-072-080-097-098-IAZ001-020500-
LINCOLN-LYON-MOODY-PIPESTONE-MURRAY-MINNEHAHA-ROCK-TURNER-LINCOLN-
LYON-YANKTON-
INCLUDING THE CITIES OF...PIPESTONE...SLAYTON...SIOUX FALLS...LUVERNE...
ROCK RAPIDS...YANKTON...
1100 AM CDT TUE MAY 1 2001

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE THIS AFTERNOON.
  HOWEVER SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH
  MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ070-071-MNZ081-089-090-IAZ002-003-012>014-020>022-031-032-NEZ013-
014-020500-
COTTONWOOD-NOBLES-JACKSON-OSCEOLA-DICKINSON-CLAY-UNION-SIOUX-OBRIEN-
CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...WORTHINGTON...SPIRIT LAKE...SIOUX CENTER...
SPENCER...LE MARS...STORM LAKE...SIOUX CITY...
1100 AM CDT TUE MAY 1 2001

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
  THEY MAY BECOME SEVERE BEFORE ENDING BY EARLY EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 3 PM CDT.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:01 PM CDTSevere Thunderstorm WarningFSDWoodbury44 min
Apr 30, 7:05 PM CDTSevere Thunderstorm WarningFSDLyon25 min
Apr 30, 7:19 PM CDTSevere Thunderstorm WarningFSDSioux26 min
Apr 30, 7:24 PM CDTSevere Thunderstorm WarningFSDOsceola36 min
Apr 30, 7:28 PM CDTSevere Thunderstorm WarningFSDLyon32 min
Apr 30, 7:47 PM CDTSevere Thunderstorm WarningFSDWoodbury43 min
Apr 30, 7:59 PM CDTTornado WarningFSDWoodbury31 min
May 1, 2:58 PM CDTSevere Thunderstorm WarningFSDWoodbury47 min
May 1, 3:51 PM CDTSevere Thunderstorm WarningFSDBuena Vista24 min
May 1, 4:08 PM CDTSevere Thunderstorm WarningFSDClay22 min
Apr 30, 7:16 PM CDTSevere Thunderstorm WarningFSDDakota, Dixon44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.